Kansas, 2006

Hail in Kansas, May 3, 2006

May 3, 2006 · NWS ICT · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 3, 2:52 PM CST, 58 minutes earlier.

Area forecast discussion, May 3, 2:52 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT WED MAY 3 2006

.DISCUSSION...

FORECAST PROBLEMS:
1) SEVERE CONVECTIVE POTENTIAL UNTIL 10 PM CDT ACROSS PART OF SC &
ALL OF SE KS.
2) RAIN CHANCES THRU SATURDAY.

TONIGHT:
FORECAST FOCUS IS ON SEVERE CONVECTIVE POTENTIAL OVER AREAS
GENERALLY ALONG & E OF A LINE FROM ANTHONY TO EL DORADO. SURFACE
COLD FRONT CONTINUES SE PUSH INTO SE KS AT 3 PM CDT. IN RESPONSE
...LAPS DATA AT 3 PM CDT DEPICTING CONVECTIVE INHIBITION HAS
DIMINISHED GREATLY OVER SE KS. COUPLED WITH FAIRLY STEEP LAPSE
RATES & 3KM SHEAR 35KT...PRIMARY SEVERE CONVECTIVE THREAT TO BE
LARGE HAIL UP TO GOLFBALL-SIZED. WITH COLD FRONT EXITING SE KS
SHORTLY AFTER MIDNIGHT...ALL OF FORECAST AREA TO BE DOMINATED BY
N/NE LOWER LEVEL FLOW THATLL ENABLE MUCH COOLER AIR TO INFILTRATE
ALL OF KS.

THURSDAY THRU FRIDAY NIGHT:
FORECAST FOCUS IS ON RAIN POTENTIAL ALL 4 PERIODS. WITH LACK OF
STRONG UPSTAIRS TROF APPROACHING KS...PREVIOUSLY MENTIONED COLD
FRONT SHOULD DECELERATE...POSSIBLY STALLING ALONG ERN RED RIVER
THURSDAY NIGHT. ISENTROPIC LIFT IN 300-315K LAYER INCREASES
MARKEDLY...ESPECIALLY THURSDAY & THURSDAY NIGHT...ACROSS SRN 1/2
OF FORECAST AREA. AS SUCH HAVE INCREASED POPS OVER THESE AREAS TO
40-60% WITH HIGHEST POPS ASSIGNED TO OK-BORDERING COUNTIES. DEEP
MOISTURE-LADEN ENVIRONMENT COUPLED WITH GRADUALLY DEEPENING NE
COMPONENT TO RESULT IN NARROWING DIURNAL TEMPERATURE RANGE. AS
SUCH HAVE LOWERED MAXES ALL AREAS WITH MINS ESSENTIALLY
UNCHANGED.

SATURDAY THRU SUNDAY NIGHT:
WILL NEED TO MONITOR THESE PERIODS FOR RAIN POTENTIAL AS SUBTLE
MID-UPR SHORTWAVE EJECTS IN EASTERLY MANNER ACROSS OK/TX
PANHANDLES...THEREBY INDUCING GRADUALLY INCREASING LIFT ACROSS WRN
PLAINS. FOR NOW HAVE EXTENDED POPS (20%) INTO SATURDAY AS
STARTING POINT TO ENABLE SUCCESSOR OPPORTUNITY TO STUDY SUBSEQUENT
MODEL RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    52  65  47  64 /  50  50  50  40
HUTCHINSON      50  64  46  63 /  40  40  40  30
NEWTON          51  65  46  64 /  50  40  40  30
ELDORADO        52  66  47  64 /  50  50  40  40
WINFIELD-KWLD   53  67  47  64 /  60  60  60  40
RUSSELL         49  62  45  62 /  20  30  30  30
GREAT BEND      49  62  45  62 /  30  40  30  30
SALINA          48  63  46  63 /  20  30  20  30
MCPHERSON       50  63  46  63 /  40  40  30  30
COFFEYVILLE     54  68  49  64 /  70  60  60  40
CHANUTE         53  67  48  64 /  60  50  50  40
IOLA            52  67  48  64 /  60  50  40  40
PARSONS-KPPF    54  67  48  64 /  70  60  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 3, 12:12 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CDT WED MAY 3 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
112 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR
LOCATIONS GENERALLY ALONG AND SOUTHEAST OF A WINFIELD TO IOLA LINE.
THE MAIN THREATS FROM STORMS THAT DEVELOP WOULD BE VERY LARGE HAIL
AND DAMAGING DOWNBURST WINDS. EVEN THOUGH AN ISOLATED TORNADO CANNOT
BE RULED OUT...THE THREAT FOR TORNADOES APPEARS LOW. HEAVY RAINFALL
WILL CONTINUE TO BE A THREAT.

THUNDERSTORM CHANCES WILL CONTINUE OVERNIGHT ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. SEVERE WEATHER CHANCES SHOULD DIMINISH BY
TONIGHT...ALTHOUGH THUNDERSTORMS WITH SMALL HAIL WILL BE POSSIBLE.
OF GREATER CONCERN IS THE CONTINUED POTENTIAL FOR HEAVY RAINFALL
AND FLOODING...ESPECIALLY IF THE AREA SEES HEAVY RAIN TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CHANCES MAY LINGER ALONG THE OKLAHOMA BORDER
THURSDAY AND THURSDAY NIGHT...BUT SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK/LAWSON

In the hours before

Special weather statement, May 3, 2:13 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT WED MAY 3 2006

KSZ072-032100-
ALLEN-
313 PM CDT WED MAY 3 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GAS...OR NEAR IOLA...AND MOVING NORTHEAST AT
25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, May 3, 2:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT WED MAY 3 2006

KSZ071-095-032130-
WILSON-WOODSON-
355 PM CDT WED MAY 3 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WILSON AND WOODSON COUNTIES...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF FREDONIA...OR 17 MILES SOUTHWEST
OF YATES CENTER...AND MOVING EAST AT 30 MPH. THE TOWNS OF
COYVILLE...NEW ALBANY...BENEDICT AND BUFFALO ARE IN THE PATH OF THIS
STORM.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, May 3, 3:21 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     3 SE COYVILLE           37.66N 95.86W
05/03/2006  E60 MPH          WILSON             KS   PUBLIC

&&

BRW
Special weather statement, May 3, 3:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT WED MAY 3 2006

KSZ096-032145-
NEOSHO-
422 PM CDT WED MAY 3 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO COUNTY...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR BUFFALO...OR 14 MILES WEST OF CHANUTE...AND
MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN NORTHERN NEOSHO COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

CARUSO
Local storm report, May 3, 3:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 SSE BUFFALO           37.67N 95.69W
05/03/2006  E0.75 INCH       WILSON             KS   TRAINED SPOTTER

&&

BRW
Special weather statement, May 3, 3:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT WED MAY 3 2006

KSZ071-072-032215-
ALLEN-WOODSON-
433 PM CDT WED MAY 3 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN AND WOODSON COUNTIES...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEOSHO FALLS...OR 10 MILES WEST OF IOLA...
AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Pleasant Hill radar (KEAX), 140 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Allen

When
May 3, 3:50 PM CST
Where
Allen County, Iola
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -95.400

Hail, Allen

When
May 3, 3:54 PM CST
Where
Allen County, 1 mi N of Iola
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -95.400

Hail, Neosho

When
May 3, 3:57 PM CST
Where
Neosho County, 1 mi N of Chanute
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -95.467

Hail, Allen

When
May 3, 4:05 PM CST
Where
Allen County, Iola
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510095, 5510096, 5510097, 5510098.